Illinois, 2019

Strong Wind in Illinois, April 19, 2019

April 19, 2019 · NWS LOT · 1 event in 1 county or zone

Strong winds caused rough conditions on Bangs Lake, an inland lake in Wauconda, IL. Two boys took a paddle boat onto the lake in the evening and then went into the water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong winds caused rough conditions on Bangs Lake, an inland lake in Wauconda, IL. Two boys took a paddle boat onto the lake in the evening and then went into the water. A 10 year old boy was rescued by nearby fisherman. Rescue crews later found the body of the other boy who was 9 years old.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 19, 5:29 PM CST, 51 minutes earlier.

Area forecast discussion, Apr 19, 5:29 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
629 PM CDT Fri Apr 19 2019

.SHORT TERM...
232 PM CDT

Through Saturday night...

A deep and closed off upper low across the Gulf coast states is
driving a seasonally deep surface low, currently 994 mb, across
the Tennessee Valley. High pressure continues to sink into the
Midwest on the back side of this system. The associated pressure
gradient will continue to drive gusty northeast winds into the
lower Great Lakes through Saturday. The strongest winds will
likely be through this afternoon. Nearshore buoys have indicated
waves in the 8-10 ft range during the peak in the winds here
today, and in discussion with partners we have not heard of any
issues along the lakefront. Wind direction is slightly shore
parallel on the IL side where waves have been higher, and where
the flow has been more onshore in Indiana, winds and waves have
been a touch lower. Still, with lake levels high and winds
expected to continue into the evening, will maintain the lakeshore
flood advisory through 1 AM and there could certainly be some
minor impacts we have not heard of yet. If things pick up across
IN, it is still possible an extension may be needed.

The surface low will only slowly drift north and maintain its
strength through the evening, though it will start to fill a
little late tonight into Saturday. But the gradient will linger
over our area as the low will retrograde a bit westward during
this period. Expect lingering cloudiness closer to the low across
NW Indiana, and maybe a shower or two late tonight into Saturday
morning, while areas farther west remain clear.  Expect the high
to shift in Saturday afternoon to bring winds down more
considerably. This will also bring considerable warming to areas
inland -- mid 60s outlying, lower 60s west metro, through with the
continued onshore flow, it will remain cool near the lake.

KMD

&&

.LONG TERM...
232 PM CDT

Saturday night through Thursday...

Upper level low will continue to shift to the east at the start of
the period, with ridging expected to be the trend through the end of
the weekend. In this pattern, will see dry and warmer weather, with
highs still expected to get well into the 70s on Sunday. Some slight
onshore component make keep areas in far northeast IL slightly
cooler, however, this looks to be minimal at this time. Ridge will
begin to shift east by early next week, with active mid levels and
approaching surface reflection providing the next chance of showers
and thunderstorms Monday into Monday night. It is appearing more
probable that these chances are delayed during the day Monday, with
another warm day appearing likely across the area. The system and
precip chances exit through midweek with slightly cooler temps
expected on the backside of this system, before temps begin to
rebound late in the work week.

Rodriguez

&&

.FIRE WEATHER...

Saturday will be another day of strong northerly winds. Milder
temperatures and lower relative humidity values compared to today
will result in a greater fire danger. The driest fuels on Saturday
will again be across north central IL, which is where the winds
are forecast to be lighter. Winds and min relative humidity values
could both approach red flag warning criteria over eastern IL and
possibly over northwest Indiana depending on the extent of cloud
cover. However, this area saw more significant rainfall Thursday
and fuels will likely not have had sufficient time to dry by
Saturday, so no fire weather watch is planned.

- Izzi

&&

.AVIATION...
For the 00Z TAFs...

VFR conditions are expected for much of the period as high
pressure builds into the region from the west. Strong north winds
will continue into at least Saturday morning as this high impinges
on the western flank of a strong low over the Appalachians this
evening. The extent of surface decoupling under SKC tonight
remains unclear. However, surface winds should ease enough to
allow for a period of LLWS during the overnight hours. Gusty winds
will return after daybreak Saturday, though should begin to
diminish by mid-afternoon.

Kluber

&&

.MARINE...

Northerly gales will persist across the southern Lake Michigan
near shore areas before easing a bit tonight. The gradient over
southern Lake Michigan will remain rather tight on Saturday as
well, so some breezy northerly winds around 30 kt are likely to
persist through Saturday before winds finally diminish Saturday
evening. We also can't rule out another period of gale force gusts
over southern Lake Michigan on Saturday. The gale warning
currently runs through this evening. A small craft advisory will
likely be issued following the gale and lasting through Saturday
evening for strong winds and high waves.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Lakeshore Flood Advisory...ILZ006-ILZ014 until 1 AM Saturday.

IN...Lakeshore Flood Advisory...INZ001-INZ002 until 1 AM Saturday.

LM...Gale Warning...nearshore waters until
     10 PM Friday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Apr 19, 1:36 PM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
236 PM CDT Fri Apr 19 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
201945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
236 PM CDT Fri Apr 19 2019 /336 PM EDT Fri Apr 19 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Non thunderstorm wind Risk.
  Elevated Fire weather Risk.
  Elevated Lakeshore Flood Risk

DISCUSSION...

Northerly winds of 20 to 30 mph with gusts at times over 40 mph
will result in minor lakeshore flooding as well as an increased fire
danger through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Fire Weather Risk.
  Elevated Lakeshore Flood Risk in the morning.
Sunday through Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-201945-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
236 PM CDT Fri Apr 19 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Hazardous conditions for small craft are likely.
Monday and Tuesday...
  Limited Thunderstorm Risk.

Rodriguez

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Apr 19, 4:12 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
512 PM CDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     NON-TSTM WND GST OHARE AIRPORT           41.98N 87.90W
04/19/2019  M49 MPH          COOK               IL   ASOS

            PEAK GUST TODAY AT ASOS STATION KORD CHICAGO
            OHARE.

0245 PM     NON-TSTM WND GST MIDWAY AIRPORT          41.78N 87.75W
04/19/2019  M48 MPH          COOK               IL   ASOS

            PEAK GUST TODAY AT ASOS STATION KMDW CHICAGO
            MIDWAY.

0338 PM     NON-TSTM WND GST 2 SE WHEELING           42.12N 87.90W
04/19/2019  M47 MPH          COOK               IL   ASOS

            PEAK GUST TODAY AT ASOS STATION KPWK
            WHEELING - CHICAGO EXEC. ARPT.

0335 PM     NON-TSTM WND GST 2 N SAMMONS POINT       41.07N 87.85W
04/19/2019  M45 MPH          KANKAKEE           IL   AWOS

            PEAK GUST TODAY AT AWOS STATION KIKK
            KANKAKEE AIRPORT.

0132 PM     NON-TSTM WND GST DUPAGE AIRPORT          41.92N 88.25W
04/19/2019  M45 MPH          DUPAGE             IL   ASOS

            PEAK GUST TODAY AT ASOS STATION KDPA WEST
            CHICAGO - DUPAGE AIRPORT.

1155 AM     NON-TSTM WND GST 2 WNW LOCKPORT          41.60N 88.10W
04/19/2019  M45 MPH          WILL               IL   AWOS

            PEAK GUST TODAY AT AWOS STATION KLOT
            ROMEOVILLE - LEWIS AIRPORT.

0216 PM     NON-TSTM WND GST 2 W SUGAR GROVE         41.77N 88.48W
04/19/2019  M44 MPH          KANE               IL   ASOS

            PEAK GUST TODAY AT ASOS STATION KARR SUGAR
            GROVE - AURORA ARPT.

&&

KLUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lake

When
April 19, 6:20 PM CST
Where
Lake forecast zone
Measured
29 kt (33 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Lake2019-04-199MaleIn WaterDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819348.